On June 20, 2001, Bristol-Myers Squibb Canada and Linson Pharma
Inc sent a safety advisory to Canadian physicians warning of very
rare reports of severe liver injury temporally associated with the
use of the antidepressant nefazodone HCl (Serzone5HT2
and LinNefazodone). They reported that worldwide post-marketing
safety experience since the drug was introduced in 1994 had resulted
in the identification of 109 serious hepatic adverse events in temporal
association with nefazodone . . . including 23 cases of liver failure
worldwide of which 16 led to transplantation and/or death.
The advisory went on to report that among an estimated 650
000 patients treated with nefazodone in Canada, 4 cases of liver
failure had been reported of which 2 required liver transplantation.
Nefazodone has also been temporally associated with hepatic adverse
events such as jaundice, hepatitis and hepatocellular necrosis in
patients receiving therapeutic doses.
In view of this advisory, and published case reports of liver toxicity
related to nefazodone dating back to February 1999 (15), we
requested the database of the Canadian Adverse Drug Reaction Monitoring
Programme (CADRMP) for nefazodone.
We analyzed the CADRMP database for nefazodone to determine the
overall number of suspected hepatic complications reported and entered
into the database from the time of marketing of this drug to June
We found 32 reports of liver injury temporally associated with
the use of nefazodone in Canada. Of these, 22 (68.8%) were women
and 10 (31.2%) were men; 26 (81.3%) were classified as severe (that
is, they required inpatient hospitalization or prolongation of existing
hospitalization, they resulted in persistent or significant disability
or incapacity, or they were life-threatening or resulted in death).
Patients ranged in age from 30 to 69 years and took daily dosages
of nefazodone ranging from 100 to 600 mg. Duration of treatment
ranged from 8 days to 2 years. Eighty-eight percent of affected
patients developed liver injury within 6 months of starting nefazodone.
Eleven (34.4%) patients ingested nefazodone alone, while 3 took
it concomitantly with an oral contraceptive, and 3 with another
psychotropic drug. (Nefazodone is both metabolized by and a potent
inhibitor of the enzyme CYP4503A4; it may increase the toxicity
of concomitant drugs).
At the time of reporting, outcomes included 12 (37.5%) patients
who were described as not yet recovered, 3 (9.4%) described
as unknown, and 17 (53.1%) described as recovered
without sequelae. Milder cases were characterized by elevated
alkaline phosphatase, alanine aminotransferase, aspartate aminotransferase,
and gamma glutamyl-transferase, as well as increased prothrombin
time and abdominal pain, sometimes with fever. More severe cases
were characterized by elevated bilirubin, jaundice, pale faces,
dark urine, fulminant hepatitis, hepatic necrosis, and hepatic failure.
Three cases were described as hepatocellular degeneration,
hepatic necrosis, or fulminant hepatitis,
and 3 additional cases were described as hepatic failure.
CADMRP issues a general caveat:
The vast majority of the reports on which this drug summary is
based are submitted by health practitioners, and to a lesser extent
lay persons. Each report represents a suspicion, opinion, or observation
of the reporter. Cause and effect relationships have not been
established in the vast majority of reports submitted. The information
contained in these reports about health products is raw information,
and has not been scientifically or otherwise verified as to cause
and effect relationship by Health Products and Food Branch scientists.
Only a small proportion of suspected adverse reactions are reported
to the programme, and consequently this information must not be
used to estimate the incidence of adverse reactions. Reports submitted
by the pharmaceutical manufacturers are also included in this
Thirteen cases of hepatic toxicity associated with nefazodone were
reported by Health Canada in its CADR Newsletter (6).
On July 9, 2001, Health Canada posted a consumer advisory on its
Web site, entitled Risk of severe liver injury associated
with the use of the antidepressant nefazodone (7).
Nefazodone is metabolized by CYP4503A4, but it is also an inhibitor
of this enzyme. Thus, other drugs inhibit CYP4503A4, such as ketoconazole,
erythromycin, and itraconazole, may delay nefazodone clearance.
In contrast, drugs that induce CYP4503A4, such as carbamazepine
and rifampin, may increase nefazodone clearance. Nefazodone can
also increase levels of other drugs, including alprazolam, triazolam,
terfenadine, astemizole, and cisapride, by direct inhibition of
CYP4503A4. Nefazodone is contraindicated in patients taking astemizole,
terfenadine, or cisapride (1). Accordingly, caution should be used
if nefazodone is prescribed with other drugs (especially those metabolized
Nefazodone should not be prescribed to patients with preexisting
liver disease: as a result of decreased drug clearance, patients
with liver cirrhosis may have higher levels of nefazodone metabolites
(1). Liver function tests (alanine aminotransferase, aspartate aminotransferase,
alkaline phosphatase, gamma glutamyl-transferase, bilirubin, and
prothrombin time) should be obtained before patients take this drug,
and regularly for the first 6 months of therapy. Nefazodone should
be discontinued if any of these tests are abnormal (3). Patients
should also be advised to promptly stop nefazodone and seek medical
attention if the following symptoms appear: dark urine, pale stools,
nausea, vomiting, abdominal pain, malaise, esthenia, anorexia, jaundice,
confusion, or diminished levels of consciousness.
Given the low reporting rates for adverse drug reactions, the presence
of 32 cases of hepatic injury associated with nefazodone in the
CADRMP (including 6 with liver failure, hepatocellular degeneration,
hepatic necrosis, or fulminant hapatitis) are cause for concern
among pharmaceutical regulators, suppliers, prescribers, and patients.
Between the time that this paper was writen in mid-July 2001 and
late November 2001, a further 6 cases (5 classified as serious)
of hepatotoxicity temporally associated with nefazadone were reported
to CADRMP; these are not included in this paper.
The author thanks Health Canada and the Canadian Adverse Drug Reaction
Monitoring Programme for the use of their database.
1. Aranda-Michel J, Koehler A, Bejarano PA, Poulos
JE, Luxon BA, Khan CM, and others. Nefazodone-induced liver failure:
report of three cases. Ann Intern Med 1999;130:2858.
2. Lucena MI, Andrade RJ, Gomez-Outes A, Rubio M,
Cabello MR. Acute liver failure after treatment with nefazodone.
Dig Dis Sci 1999;44:25779.
3. Eloubeidi MA, Gaede JT, Swaim MW. Reversible
nefazodone-induced liver failure. Dig Dis Sci 2000;45:10368.
4. Schirren CA, Baretton G. Nefazodone-induced acute
liver failure. Am J Gastroenterol 2000;95:15967.
5. van Battum PL, van d Vrie W, Metselaar HJ, Verstappen
VM, Zondervan PE, de Man RA. [Acute liver failure ascribed to nefazodone:
importance of postmarketing surveillance for recently
introduced drugs]. Ned Tijdschr Geneeskd 2000;144:19647.
6. Health Canada. Canadian adverse drug reaction
newsletter. Health Canada 9, 47. 1999. Ref Type: Electronic
7. Health Canada. Advisory: risk of severe liver
injury associated with use of the antidepressant nefazodone. Health
Canada 79. 2001. Ref Type: Electronic citation.
Manuscript received September 2001, revised,
and accepted March 2002.
1 Professor and Chair of Womens Health, University
Health Network and University of Toronto, Toronto, Ontario.
Address for correspondence:
Dr DE Stewart, University Health Network, Mulock Larkin Wing 2-004,
657 University Avenue, Toronto, ON M5G 2N2